Can I Use Nutrasweet and Aspartame While Pregnancy?

Deborah A. Klein's picture

QUESTION:

Dear Livitician,
Can you please let me know if Canderel™ and artificial sweeteners in general can harm the fetus? I am pregnant, in my 7th week, and I have a few spoons of Canderel™ a day.

Thank you.

ANSWER:

Hi,
I do not recommend you take any artificial sweeteners while you are pregnant. Canderel contains aspartame™, which still is showing some possible ill effects regarding carcinogenesis (cancer causing).

Please see Artificial Sweeteners May Make Weight Gain Easier for more details and research.

--Deborah A. Klein, MS, RD

Comments

dontfencemein1979's picture

Along with MSG (monosodium glutamate) and MSG-like food additives, aspartame is in a class of compounds known as "excitotoxins". These excitotoxins basically excite brain cells until they die. In other words, each serving of MSG or aspartame has the potential to cause a little bit of brain damage, which becomes cumulative and could eventually lead to Alzheimer's Disease, Parkinson's, or other neurological diseases.

Aspartame is especially controversial, as laboratory tests BEFORE it was approved showed that it caused brain lesions, cancer, death, and a number of other serious health problems. The substance was originally rejected by the FDA, but later Donald Rumsfeld (the current Secretary of Defense) went to work for Searle with the goal of having aspartame approved. Since its approval, brain cancer rates have risen.

Aspartame is the substance the FDA receives most complaints about, with a range of known side effects including birth defects, cancer, and death. I was appalled one day while listening to an NPR radio talk show host, an MD, tell a pregnant woman that it was OK to drink aspartame. This was after her family doctor had told her to avoid aspartame/Nutrasweet while pregnant. He mentioned that a lot of internet web sites claimed aspartame was bad, but that he didn't "think" there were any problems.

Personally I feel Aspartame in a supplemental calcium I was taking with my second son caused his Cerebral Palsy, due to a stroke in-utero. Its dangerous stuff. Please stay away from it!